Missouri, 2012Damaging Wind in Missouri, June 11, 2012
June 11, 2012 · NWS EAX · 1 event in 1 county or zone
An isolated early morning pulse type thunderstorm on June 11, 2011, produced a wind gust to 58 mph, at the Kansas City International Airport.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated early morning pulse type thunderstorm on June 11, 2011, produced a wind gust to 58 mph, at the Kansas City International Airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 11, 3:11 AM CST, 4 minutes earlier.
Area forecast discussion, Jun 11, 3:11 AM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
411 AM CDT Mon Jun 11 2012
.DISCUSSION...
Short Term (Tonight-Wednesday)
Overnight, the focus was on two lines of convection: the leading
line being the advancing gust front and the second line being
focused along the cold front. The showers and thunderstorms along
the gust front continued to weaken through the overnight hours, with
the bit of remnant activity tracking southeast of the Missouri River
by 09Z. The better area of convective activity was focused along the
cold front that was stretching roughly along a line from North
Kansas City to Cameron and Bethany around 09Z. The activity was
remaining well below severe limits with 1000-1500 J/kg MUCAPE, weak
shear, and poor lapse rates present. This line of thunderstorms had
been fairly slow-moving, but has become a bit more progressive toward
the southeast with the help of 20-25kt 850mb winds. This slow
tracking was resulting in higher rainfall rates across extreme
northeast Kansas and northwest Missouri, with some locations likely
accumulating more than one inch of rain within an hour. HRRR shows
the line of thunderstorms stretching along a Kansas City to
Chillicothe line by around 10Z, progressing just south of the
Missouri River by around 13Z. Short range models are in fairly good
agreement that this thunderstorm activity will shift southeast of the
forecast area late this morning, but cannot rule out a few lingering
showers and thunderstorms across central Missouri early this
afternoon.
Winds will shift to the northwest behind the advancing cold front.
However, cold air advection behind the cold front will be limited
today so should see afternoon temperatures still warmer than normal
-- into the middle 80s. High pressure will build in across the
Northern and Central Plains later this afternoon and track toward
the Great Lakes region by the middle of the week, keeping conditions
dry. Temperatures look to be near to slightly above seasonal normals
through Wednesday as winds shift from northeast to southeast with
the eastward-moving surface high.
As the upper level trough over the Northern Plains progresses toward
the northern Great Lakes, a more zonal flow will set up across the
western and central CONUS through mid-week. Models have shown the
potential for a few disturbances to develop within the zonal flow
primarily west of the forecast area across Kansas. Confidence is low
in whether or not any of these impulses will spread enough eastward
to clip eastern Kansas and extreme western Missouri Wednesday and
Wednesday night, so have nothing more than slight chance pops in for
that area.
ACH
Medium Range (Thursday through Sunday)...
Prefer a wait and see approach as it relates to rain chances during
the medium range period. The 00z ECMWF and GFS build mid level
heights, with the ECMWF developing a closed high, across the mid MO
River Valley while a western U.S. trough builds. While it's
certainly possible a weak vorticity lobe or two will meander across
the Central Plains Thursday or Friday within a chaotic and weak
westerly flow coming out of the Rockies, confidence is low on just
how much convection, if any can make it into the CWA. Agree with the
previous discussion in favoring the drier ECMWF over the relatively
wet GFS. As such can only justify slight chance pops until the end
late Sunday when falling heights across the Plains in response to
the approaching upper trough offers some hope that increasing
dynamics will generate some scattered convection.
A gradual warm up on temperatures and dewpoints continues to look in
order with readings in the upper 80s/90 by the weekend.
MJ
&&
.AVIATION...
Convection percolating along and behind front will continue for the
next few hours over the terminals as the front lays out more east
west. Shear is weak and gust front getting out ahead will keep storms
below severe levels but as new elevated storms develop the terminals
will be in and out of MVFR until around daybreak. Adolphson
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
WFO EAX
Hazardous weather outlook, Jun 10, 5:56 PM CST, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
656 PM CDT SUN JUN 10 2012
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
656 PM CDT SUN JUN 10 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TONIGHT
THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS SOUTHEAST NEBRASKA AND
WESTERN IOWA...SPREADING INTO PARTS OF NORTHERN AND WESTERN MISSOURI
AND EASTERN KANSAS LATE THIS EVENING AND EARLY MONDAY MORNING. A FEW
OF THESE STORMS MAY BECOME SEVERE...WITH LARGE HAIL...DAMAGING WINDS
AND LOCALLY HEAVY RAINFALL. THE HIGHEST THREAT FOR SEVERE
THUNDERSTORMS WILL BE MAINLY BEFORE MIDNIGHT...AND ACROSS AREAS
GENERALLY ALONG AND NORTHWEST OF INTERSTATE 35.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORM ACTIVITY MAY CONTINUE INTO MONDAY MORNING AND EARLY
AFTERNOON ACROSS EAST CENTRAL KANSAS INTO CENTRAL MISSOURI. THE
THREAT FOR SEVERE THUNDERSTORMS IS LOW...ALTHOUGH A FEW OF THESE
STORMS MAY PRODUCE GUSTY WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY TONIGHT BUT IS NOT
ANTICIPATED LATE TONIGHT OR MONDAY.
CDB
In the hours before
Special weather statement, Jun 10, 11:18 PM CST, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1218 AM CDT MON JUN 11 2012
KSZ103-MOZ012-013-020-021-028-029-110600-
ANDREW MO-BUCHANAN MO-CLAY MO-CLINTON MO-DE KALB MO-LEAVENWORTH
KS-PLATTE MO-
1218 AM CDT MON JUN 11 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ANDREW...PLATTE...
SOUTHWESTERN DEKALB...CLINTON...NORTHWESTERN CLAY...BUCHANAN AND
NORTHEASTERN LEAVENWORTH COUNTIES UNTIL 100 AM CDT...
AT 1216 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A GUST FRONT PRECEDING STRONG THUNDERSTORMS ALONG A LINE EXTENDING
FROM CLARKSDALE TO GOWER TO EDGERTON TO LEAVENWORTH...AND MOVING
SOUTHEAST AT 35 MPH. WHILE THE GUST FRONT IS MOVING SOUTHEAST THE
THUNDERSTORMS ARE TRACKING NORTHEAST WITH A SECONDARY AREA OF STRONG
WINDS.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THE GUST FRONT AND WINDS
TO 50 MPH WITH THE THUNDERSTORMS...ALONG WITH HEAVY RAIN AND
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
PLATTSBURG...SMITHVILLE...WEATHERBY LAKE...LATHROP...KEARNEY...
RIVERSIDE...GLADSTONE...CAMERON...STEWARTSVILLE...TRIMBLE...
FERRELVIEW...OSBORN...PLATTE WOODS...LAKE WAUKOMIS...HOLT...HOUSTON
LAKE...OAKVIEW...NORTHMOOR...FARLEY AND HOOVER.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-35 IN MISSOURI BETWEEN MILE MARKERS 7 AND 48.
I-435 LOOP FROM MILE MARKERS 24 TO 51.
I-29 BETWEEN MILE MARKERS 0 AND 45.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3976 9424 3948 9424 3937 9431 3915 9457
3934 9497 3960 9497 3980 9472 3989 9467
TIME...MOT...LOC 0517Z 299DEG 31KT 3982 9454 3965 9452
3949 9461 3931 9485
MJThunderstorm Wind, Platte
- When
- June 11, 3:15 AM CST
- Where
- Platte County, (Mci)ks City Intl Ar
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.300, -94.720
The ASOS at the Kansas City International Airport, measured a thunderstorm wind gust at 58 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Mississippi, June 11, 2012$920,000 · 1 in hail · 65 events
- Tornado and Flash Flood in South Carolina, June 11, 2012$439,000 · EF1 · 11 events
- Flash Flood and Hail in Arkansas, June 11 to 12, 2012$293,000 · 1.5 in hail · 37 events
- Hail and Damaging Winds in Missouri, June 11, 2012$140,000 · 1 in hail · 30 events
- Damaging Winds in Alabama, June 11, 2012$200,000 · 52 kt wind · 21 events
- Damaging Winds in Kentucky, June 11, 20122 injured · $126,000 · 61 kt wind · 8 events
- Hail and Damaging Winds in Texas, June 11 to 12, 2012$79,000 · 2.75 in hail · 30 events
- Damaging Winds in Tennessee, June 11, 2012$46,000 · 56 kt wind · 11 events
- Hail and Damaging Winds in Missouri, June 11, 2012$35,000 · 1 in hail · 6 events
- Flash Flooding and Hail in Alabama, June 11, 20121.25 in hail · 32 events
- Lightning Strike in Illinois, June 11, 2012$40,000 · 1 event
- Damaging Winds in Florida, June 11, 2012$17,000 · 50 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381806.